| Model Number |
F0203 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
| Date of Event |
09/21/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2020, a patient underwent a segmentectomy during which a biozorb was implanted.Patient had a prior diagnosis of ductal carcinoma in situ.Patient reported that she had a hard, swollen lump at the site of implantation and suffered extreme pain for two years.Patient reported that she had difficulty sleeping and doing daily activities because of the pain in her implantation site.Later the patient was reported to have developed cancer in the same location as the biozorb and underwent a double mastectomy in (b)(6) 2022 as treatment for the cancer.No other information is available.
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
Additional Manufacturer Narrative
After additional medical review it was reported that 67 years old, weight 121 lbs., bmi 25, received 2 biozorb markers (f0203) on (b)(6) 2020 during a left breast segmentectomy which was secured to the pectoralis fascia circumferentially (deep thermal tissue was 3-0 vicryl and the skin was closed with 4-0 monocryl subcuticular suture.Exparel was injected for post op pain control.Patient refused sentinel node assessment, radiation or any additional therapy at this time.Pathology revealed a single focus of grade 3 ccis with comedonecrosis without invasive cancer and with clear margins.Patient reported pain and overall discontent with the biozorb devices starting at immediate post-operative visits.She expressed a desire for removal.Physicians at the time recommended watchful waiting as biozorb resorbed.Post operative visit in (b)(6) 2020, notes that the patient was doing well but was experiencing pain related to implant and would like the implant removed.Physical exam revealed no tenderness, nodularity or masses, no soi, no seroma or hematoma, biozorb palpable as expected and incision c/d/i.On (b)(6) 2020 patient reported that she hated the device and did not understand why she needed it and wanted it removed.Physical exam revealed that her left incision had healed and there was a palpable knob of biozorb on the lateral aspect of her breast without skin erythema.Office visits from patient for the next 2 years reported pain from patient and desire to remove it.No treatment reported for the pain and no indication that it interfered with her life.2 years post breast cancer patient had an abnormal mammogram and subsequent biopsy revealed invasive breast cancer.Patient wanted to avoid radiation therapy so opted for bilateral mastectomy and lymph node dissection without reconstruction on (b)(6) 2022.Pathology reported noted: left breast invasive ductal carcinoma, with high nuclear grade, nottingham histologic grade 3, invasive carcinoma at 2 adjacent foci, dcis present, ¨changes consistent with prior surgical procedure, no lymph node involvement, negative final margins.Right breast atypical lobular hyperplasia, no tumor present.Previous biopsy cavity composed of pink fibrous tissue and lined by multiple staples and white plastic coil devices.Pt1cn0m0 stage 1a er/p negative, h2n positive disease.Mastectomy was followed by chemotherapy.Medical history from patient: postmenopausal, hypothyroid, penicillin allergy, h/o abnormal pap w cryosurgery (1994), premarin vaginal cream but no other hormone replacement therapy (hrt), savi scout placement in left breast (b)(6)2020.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
Additional Manufacturer Narrative
It was reported that on (b)(6) 2020, a patient underwent a segmentectomy during which a biozorb was implanted.Patient had a prior diagnosis of ductal carcinoma in situ.Patient reported that she had a hard, swollen lump at the site of implantation and suffered extreme pain for two years.Patient reported that she had difficulty sleeping and doing daily activities because of the pain in her implantation site.Later the patient was reported to have developed cancer in the same location as the biozorb and underwent a double mastectomy on (b)(6) 2022, as treatment for the cancer.Patient relives their breast cancer diagnosis and fear it has returned, every day, causing significant emotional distress.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), major additional intervention (additional surgery/device explantation /calcifications) a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed with the corresponding lot; no relevant risk factors were found in the manufacturing process.